0

I got diagnosed with a blood clot after a knee surgery and now my doctor told me that I need to be taking Warfarin for 3 months. I was talking to one friend of mine, who studied medicine and he said that I should be careful eating citric foods like limes, oranges, etc. Because they can make my blood even more thinner, which can be life threatening if I get a skin cut. I like limes a lot, I probably eat like 2 or 3 of them daily, so I got concerned about this.

I also heard that warfarin can cause gastritis and a stroke as a side effect, which is pretty scary.

I tried to do a research online on that but I couldn't find anywhere that this is true. Any help would be appreciated.

  • 3
    @Charlie Medical advice is off topic on this exchange, and utterly incorrect, dangerous advice is particularly off topic so please quit dispensing it. – Carey Gregory Aug 19 '17 at 19:19
  • 1
    I don't flag comments often but giving someone advice to stop a blood thinner CAN BE FATAL ADVICE @Charlie . What are your qualifications for giving that information? Warfarin is safely used ALL THE TIME for DVTs, PEs, and other blood clotting issues. There is strong evidence for efficacy. And yes there are other anticoagulants than warfarin as well. To the OP, if you want additional options, tell your doctor you want to know more options, but DO NOT change it yourself. – DoctorWhom Aug 20 '17 at 8:14
  • 1
    Warfarin needs to be monitored regularly by your doctor's office. As it's a Vitamin K antagonist, eating foods high in Vitamin K reduce its effect. mayoclinic.org/diseases-conditions/thrombophlebitis/… BUT I am not aware of citrus being an issue. Also, +1 to @CareyGregory's comments. – DoctorWhom Aug 20 '17 at 8:19
2

First of all and above all

we cannot give medical advice which is contrary to what is recommended by your doctor. If you have any concerns about your medication, please seek the advice of your doctor before making any changes to dosage or other recommendations

What research states

Research has shown that certain fruits, particularly grapefruit and other citrus juices, can interfere with medication efficacy. A review in the journal Pharmacy Practice sought to explore warfarin interactions involving fruits to see which fruits were most commonly associated with these interactions. Twenty-three case reports and controlled clinical trials were evaluated and the majority involved cranberry products (also the most frequently studied fruit). Pomegranate juice, avocado, grapefruit juice, mango, and papain were also suspected in the reported warfarin–fruit interactions. Based on these limited findings, additional research is needed but physicians may want advise patients taking warfarin to consume cranberry products and grapefruit juice in limited amounts and to inquire regarding recent mango, pomegranate juice, and avocado consumption. (Source: MPR)

You can read the full article referenced in MPR at this web address

Adepoju & Adeyemi (2010) also states that it has been found that Limes and Lime Juice (which are citrus) cause a reduction in the anticoagulant activity of warfarin.

From what I have found, it is not just the citus content which needs bearing in mind. As @DoctorWhom stated in the comments, "Warfarin needs to be monitored regularly by your doctor's office. As it's a Vitamin K antagonist, eating foods high in Vitamin K reduces its effect".

Livestrong states that

Phylloquinone, or vitamin K1, is the major form of vitamin K in the diet. According to the Cleveland Clinic, foods very high in vitamin K include broccoli, cauliflower, cabbage, soy oil, green tea, tofu, spinach and other dark leafy greens. For those who take warfarin, it is recommended to avoid large fluctuations in vitamin K intake. Large amounts of vitamin K can cause the drug to become less effective, and consuming vitamin K in smaller amounts than is customary for a particular person may increase the effectiveness of the drug and result in bleeding. Maintaining a consistent intake of vitamin K in the diet will allow the physician to make the most therapeutic changes to the warfarin dose.

Whilst it is possible that citrus foods can be eaten, it is advisable to consult your doctor before doing so to ensure that the correct information is given for your personal situation

Whatever you do, do not go against advice given by your doctor as it can risk your life when on blood thinning medications such as Warfarin or any other (complimentary or alternative) blood thinning products

| improve this answer | |
  • I think it would be worth pointing out that this doesn't mean the OP needs to avoid citrus, just the same way people on warfarin don't need to avoid leafy greens. They simply need to be consistent with their diet. In other words, have two limes a day if you wish, but don't suddenly have 10. – Carey Gregory Aug 20 '17 at 14:39
  • 1
    @CareyGregory - Whilst it is possible that citrus foods can be eaten, it is advisable to consult your doctor before doing so to ensure that the correct information is given for the OPs situation – Chris Rogers Aug 20 '17 at 15:02
  • That's rock solid advice but frankly not very practical in US medicine in 2017. Been on coumadin and a couple of DOACs more than once for a long time now, so I'm familiar with the practices. You're not going to be talking to doctors about limes, and if you do, they're going to look puzzled that you asked and say sure, in moderation. The person you'll actually be speaking with is a nurse practitioner, and they're going to give you the same advice. Eat what you want, but do it in moderation and keep it consistent. No binges. I wouldn't hesitate to eat a couple of limes per day on coumadin. – Carey Gregory Aug 21 '17 at 4:54

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.